Am Fam Physician. 2002 Aug 1;66(3):479-480.
A 56-year-old woman presented to the dermatology clinic with a six-month history of erythematous papules around the mouth (see the accompanying figure). A physician had prescribed a topical steroid cream for this eruption three months ago with initial improvement in the rash. The patient had continued to use the steroid cream until two weeks before this appointment. The erythematous papules never resolved during treatment and quickly worsened after stopping the topical steroid.
Given the history and physical appearance of the rash, which one of the following conditions does this lesion represent?
A. Perioral dermatitis.
C. Lichen planus.
E. Seborrheic dermatitis.
The answer is A: perioral dermatitis. This patient’s condition was exacerbated by prolonged topical steroid use, and rebound with discontinuation of the topical steroid is typical. Perioral dermatitis is a facial dermatosis most often affecting women. It is characterized by erythematous papules classically located at the nasolabial folds, chin, and upper lip with sparing of the vermilion border.1
The etiology of perioral dermatitis has been attributed to various factors such as ultraviolet light, Candida, various bacteria, demodex (skin mite) infection, contact allergens, and oral contraceptives.2,3 No one factor has been determined to be the cause.
The superimposed steroid withdrawal is a common problem seen in the clinic. Whenever the patient stops treatment, a rash flare results, usually worse than the initial rash. The patient then restarts the topical steroid not knowing it is perpetuating the problem. Discontinuance of the topical steroid is essential for successful treatment, and patients should be advised that a short flare of the rash may result, before improvement.4 Oral antibiotics (tetracycline) or topical antibiotics (metronidazole) are typically used to facilitate clearance of the rash. This patient improved rapidly on tetracycline, 250 mg orally once daily, and the rash resolved in six weeks.
Acne often affects the perioral area, but will typically have a generalized distribution on the face, back, forehead, and chin. Acne is usually most active at younger ages.
Lichen planus often presents with the sudden onset of a localized papular rash that initially responds to topical steroids. Pruritus is usually seen. White lacy lines (Wickham’s striae) on the buccal mucosa or on moistened lesions are diagnostic.
Dermatomyositis usually presents as a periorbital, confluent, macular, violaceous erythema (heliotrope rash). Muscle pain and weakness are signs of more serious disease.
Seborrheic dermatitis causes scaly erythematous skin lesions most often found in nasolabial folds and eyebrow areas. Dandruff of the scalp and flaking skin in the auditory canals are also common.
REFERENCESshow all references
1. Hogan DJ. Perioral dermatitis. Curr Probl Dermatol. 1995;22:98–104....
2. Wells K, Brodell RT. Topical corticosteroid ‘addiction’. A cause of perioral dermatitis. Postgrad Med. 1993;93:225–30.
3. Sainio EL, Kanerva L. Contact allergens in tooth-pastes and a review of their hypersensitivity. Contact Dermatitis. 1995;33:100–5.
4. Rapaport MJ, Rapaport V. Eyelid dermatitis to red face syndrome to cure: clinical experience in 100 cases. J Am Acad Dermatol. 1999;413 pt 1:435–42.
The editors of AFP welcome submissions for Photo Quiz. Guidelines for preparing and submitting a Photo Quiz manuscript can be found in the Authors' Guide at http://www.aafp.org/afp/photoquizinfo. To be considered for publication, submissions must meet these guidelines. E-mail submissions to firstname.lastname@example.org.
Copyright © 2002 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact email@example.com for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions
More in AFP
MOST RECENT ISSUE
Apr 15, 2017
Access the latest issue of American Family Physician